Virginia, 2012Damaging Winds in Virginia, June 12, 2012
June 12, 2012 · NWS RNK · 7 events in 4 counties and zones
Thunderstorms developed along a cold front as it moved across the region. Some of the storms increased to severe levels and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front as it moved across the region. Some of the storms increased to severe levels and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 2:16 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Jun 12, 2:16 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT TUE JUN 12 2012
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE APPALACHIANS AND INTO THE
PIEDMONT OF VIRGINIA AND NORTH CAROLINA OVERNIGHT. THE CENTER OF A
LARGE AREA OF HIGH PRESSURE...WITH MUCH DRIER AIR...WILL MOVE
ACROSS THE GREAT LAKES AND INTO NEW ENGLAND TOMORROW AND TOMORROW
NIGHT. NORTHEASTERLY SURFACE WINDS LATE THIS WORK WEEK WILL
PROVIDE AN ABUNDANT SUPPLY OF COOLER MORE COMFORTABLE AIR TO END
THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 249 PM EDT TUESDAY...
A VERY WARM AND HUMID AIRMASS REMAINS IN PLACE WITH DEWPOINTS NEAR
70F EVEN WITH SOME HEATING THIS AFTERNOON THANKS TO A BROKEN SKY.
AT THIS HOUR...SOUPY AIR STRETCHES JUST WEST OF THE OHIO
RIVER...SO STORMS WILL INCREASE AS THE BOUNDARY NEARS THE MTNS OF
WEST VIRGINIA...BECOMING MORE WIDESPREAD ACROSS VA/NC AFTER
DINNERTIME INTO THE EARLY EVENING. ALTHOUGH STORMS ARE
MOVING...THEY WILL NOT HAVE TO BE OVER ANY COUNTY VERY LONG TO PUT
DOWN GOOD RAINFALL AMOUNTS...CONSIDERING HIGH RAINFALL RATES. 1HR
FFG AROUND 1.5" LOOKS A LITTLE HIGH CONSIDERING SOME 3" AMOUNTS
LAST NIGHT ACROSS PATRICK/HENRY COUNTY VA AND ALONG THE BORDER OF
SURRY/YADKIN COUNTY NC. CAN'T RULE OUT A STRONG STORM...ALTHOUGH
THIS APPEARS LESS LIKELY CONSIDERING A MOISTURE LOADED SOUNDING.
FRONT FIGURES TO CLEAR THE REGION BY DAWN...AND ALTHOUGH SOME WIND
WILL REMAIN...WET GROUND AND BROKEN SKY WILL LIKELY LEAD TO
WIDESPREAD FOG. NOT MUCH COLD AIR BEHIND THIS BOUNDARY AS H85
TEMPS ARE SIMILAR TO CURRENT VALUES. DEWPOINTS THOUGH FALLING INTO
THE 50S WILL ALLOW MORE EFFICIENT HEATING OF LLVLS SUCH THAT MAX T
WILL BE AT LEAST A FEW DEGREES WARMER THAN TODAY. SOME HIGHER
THETA E AIR POOLS ACROSS NW NC WEDNESDAY AFTERNOON...AND WITH
WINDS VEERING SOME SURFACE CONVERGENCE WILL EXIST IN THE NC HIGH
COUNTRY...SO JUST WENT WITH AN ISOLATED STORM THERE LATE DAY.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT TUESDAY...
HIGH PRESSURE BUILDS INTO THE AREA WEDNESDAY NIGHT INTO THURSDAY. WE
ARE ANTICIPATING DRY WEATHER AND A SLIGHT COOL DOWN TO NEAR NORMAL
TEMPERATURES. THERE MAY BE ENOUGH LINGERING MOISTURE ON THE BACKSIDE
OF THE COLD FRONT FOR SOME ISOLATED SHOWERS ACROSS THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. GUIDANCE IS PAINTING SOME LIGHT
PRECIPITATION MOVING ONSHORE WITHIN THE NORTHEAST FLOW BEHIND THE
FRONT. GUIDANCE HAS BEEN HINTING AT THIS FOR A COUPLE OF DAYS...BUT
IN MOST CASES...KEEPS THE PRECIPITATION EAST OF THE FORECAST AREA.
WILL DO LIKEWISE TODAY.
BY FRIDAY...THE CENTER OF THE HIGH WILL BE LOCATED SUCH THAT THE
CLOCKWISE FLOW AROUND IT WILL TAKE ON AN NE-E FLOW INTO THE
REGION...TAPPING ATLANTIC MOISTURE IN DOING SO. WE BELIEVE THAT
ENOUGH MOISTURE WILL WORK ITS WAY INTO THE NORTHERN MOUNTAINS AND
FOOTHILLS OF NORTH CAROLINA AND NEIGHBORING SECTIONS OF SOUTHWEST
VIRGINIA FOR SOME ISOLATED DIURNAL SHOWERS OR STORMS TO DEVELOP WITH
DRY CONDITIONS ELSEWHERE. TEMPERATURES AGAIN WILL BE NEAR NORMAL FOR
THIS TIME OF YEAR.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 1100 AM EDT TUESDAY...
FRIDAY NIGHT INTO THE WEEKEND...THE OVERALL PATTERN ACROSS THE
COUNTRY WILL BE ONE OF A BUILDING UPPER RIDGE OVER THE MISSISSIPPI
VALLEY...ALL WHILE AN UPPER LOW IS ACROSS THE WESTERN ATLANTIC.
CLOSER TO THE SURFACE...A RIDGE OF HIGH PRESSURE WILL BE CENTERED
OVER THE CENTRAL APPALACHIANS. THIS PATTERN WILL LEAVE THE REGION
NOT COMPLETELY CAPPED GIVE THE UPPER RIDGE...AND THUS WARMEST 700 MB
TEMPS...WILL BE TO OUR WEST. ONSHORE FLOW OFF THE ATLANTIC WILL BE
THE RULE ON THE SOUTH SIDE OF THE CENTER OF THE SURFACE HIGH. THE
RESULT WILL BE LOW LEVEL MOISTURE BEING ADVECTED UPSLOPE ACROSS THE
BLUE RIDGE...ALONG WITH DIURNAL HEATING THAT WILL NOT EXPERIENCE A
SIGNIFICANT CAPPING INVERSION. WE ARE EXPECTING DAILY LATE AFTERNOON
AND EARLY EVENING SHOWERS AND STORMS ACROSS PRIMARILY THE NORTHERN
MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA...AND NEIGHBORING PORTIONS
OF SOUTHWEST VIRGINIA NEAR THE CREST OF THE BLUE RIDGE WILL SEE SOME
ISOLATED SHOWERS AND THUNDERSTORMS...ALTHOUGH THE INSTABILITY
PARAMETERS WILL FAVOR MORE SHOWERS THAN STORMS.
AS WE HEAD INTO EARLY NEXT WEEK...THE BIGGEST CHANGE IN OUR WEATHER
PATTERN WILL COME FROM THE WESTERN ATLANTIC LOW APPROACHING THE
COAST SOMEWHERE BETWEEN SOUTH CAROLINA AND VIRGINIA. MODEL GUIDANCE
VARIES IN THIS REGARD. HOWEVER...THE OVERALL TREND OF EACH MODEL IS
THE SAME. WITH THE APPROACH OF THE LOW...THE INCREASED UPPER LEVEL
DYNAMICS WILL ENHANCE AND EXPAND THE COVERAGE OF THE SHOWERS AND
STORMS ACROSS THE REGION. SHOWERS WILL BECOME MORE PREVALENT IN
AREAS EAST OF THE CREST OF THE BLUE RIDGE.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM EDT TUESDAY...
SCATTERED THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AS
A COLD FRONT MOVES ACROSS WEST VA TONIGHT. APPEARS AS THOUGH
STRONGEST STORMS WILL RESIDE IN THE LYH/DAN CORRIDOR...BRIEFLY
REDUCING VIS/CIG TO IFR CONDS. NW WINDS MAY BE ENOUGH TO PREVENT
WIDESPREAD LIFR VIS TONIGHT...ALTHOUGH IFR VIS/CIG ARE POSSIBLE AT
EACH TERMINAL WITH MOIST GROUND.
THE AIRMASS WILL BECOME INCREASINGLY DRIER AND COOLER AS HIGH
PRESSURE MOVES INTO NEW ENGLAND AND WEDGES DOWN THE APPALACHIANS
INTO THIS WEEKEND. HOWEVER...THIS WILL BE A DRY WEDGE...SO FOR NOW
ONLY EXPECTING BOUTS OF VALLEY LIFR/IFR FOG AT LWB...AND POSSIBLY
ALSO DAN/BCB/LYH TOMORROW NIGHT...OVER THE NEXT SEVERAL MORNINGS.
&&
.HYDROLOGY...
FLASH FLOOD WATCH ISSUED FOR THIS AFTERNOON AND THIS EVENING FOR
SOUTHERN BLUE RIDGE AND PARTS OF NW NC. HEAVIEST RAIN FELL ALONG
THE BORDER OF SURRY AND YADKIN COUNTIES OVER THE PAST 24 HOURS.
ALSO AROUND 3 INCHES OF RAIN IN PATRICK/HENRY COUNTY VIRGINIA.
&&
.EQUIPMENT...
HALIFAX AND WYTHEVILLE NOAA WEATHER RADIO IS CURRENTLY OFF THE
AIR DUE TO A PHONE LINE FAILURE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ016-017-
032-033-043.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ003-004-
019-020.
WV...NONE.
&&
SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...DS
LONG TERM...DS
AVIATION...KM
HYDROLOGY...KM
EQUIPMENT...KMHazardous weather outlook, Jun 12, 10:37 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT TUE JUN 12 2012
NCZ001-002-005-006-018-VAZ007-009>015-018>020-022>024-034-035-
044>047-058-059-WVZ042>045-131545-
ASHE-ALLEGHANY NC-ROCKINGHAM-CASWELL-WATAUGA-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1137 AM EDT TUE JUN 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA TODAY INTO TONIGHT.
A FEW STORMS THAT OCCUR THIS AFTERNOON COULD BRING STRONG WINDS OR
HAIL. IN ADDITION...HEAVY RAINS COULD CAUSE ISOLATED
FLOODING...ESPECIALLY ALONG EITHER SIDE OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-004-019-020-VAZ016-017-032-033-043-131545-
SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-
1137 AM EDT TUE JUN 12 2012
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA TODAY INTO TONIGHT.
A FEW STORMS THAT OCCUR THIS AFTERNOON COULD BRING STRONG WINDS OR
HAIL. IN ADDITION...HEAVY RAINS COMBINED WITH A SATURATED GROUND COULD
CAUSE FLOODING...ESPECIALLY NEAR THE YADKIN RIVER AND ALONG NEAR
THE SPINE OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 12, 5:43 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE JUN 12 2012
VAZ047-122345-
BUCKINGHAM VA-
643 PM EDT TUE JUN 12 2012
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...
AT 639 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF DILLWYN...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BUCKINGHAM AROUND 655 PM...DILLWYN AROUND 705
PM AND SHEPPARDS AROUND 725 PM.
LAT...LON 3747 7837 3734 7846 3733 7849 3733 7852
3734 7853 3764 7874 3774 7855 3752 7833
RCSSpecial weather statement, Jun 12, 5:51 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE JUN 12 2012
VAZ035-046-122345-
AMHERST VA-APPOMATTOX VA-
651 PM EDT TUE JUN 12 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND APPOMATTOX
COUNTIES...
AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
AMHERST...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR RIVERVILLE AROUND 720 PM...BENT CREEK AROUND
735 PM AND OAKVILLE AROUND 745 PM.
LAT...LON 3742 7868 3733 7891 3759 7904 3763 7894
3756 7890 3754 7882
RCSThunderstorm Wind, Campbell
- When
- June 12, 6:17 PM EST
- Where
- Campbell County, 0.55 mi E of Concord
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.350, -78.970
Thunderstorm winds blew shingles off a roof. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- June 12, 6:43 PM EST
- Where
- Appomattox County, 2.14 mi NNE of Oakville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.460, -78.860
Thunderstorm winds blew a tree down on Oakville Road. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- June 12, 7:10 PM EST
- Where
- Roanoke County, 2.07 mi S of Roanoke City to 1.45 mi S of Roanoke City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.240, -79.950
Thunderstorm winds downed eight trees on the south side of Roanoke. In total, 3000 customers were without power due to trees falling on lines. Trees were blown down on Nottingham Road, 27th Street and Richelieu, 23rd Street and Jefferson Street, 23rd Street and Stanley Avenue, Lynn Avenue, and Orange Avenue. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 12, 7:21 PM EST
- Where
- Campbell County, 4.09 mi ESE of Rustburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -79.030
Thunderstorm winds blew a tree down on Bear Creek Road. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 12, 7:35 PM EST to 7:38 PM EST
- Where
- Campbell County, 0.83 mi NNE of Hat Creek to 0.93 mi S of Hat Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.132, -78.917
Thunderstorm winds downed trees near Hat Creek. One of the trees fell along Irvindale Road, the other along Hat Creek Road. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 12, 7:43 PM EST
- Where
- Campbell County, 1.65 mi E of Brookneal
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- State Official
- Coordinates
- 37.050, -78.940
Thunderstorm winds help to bring trees and power lines down. Damage values are estimated.
Thunderstorm Wind, Patrick
- When
- June 12, 8:10 PM EST
- Where
- Patrick County, 5.19 mi SE of Elamsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 36.720, -80.130
Thunderstorm winds brought trees and power lines down along Egg Farm Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, June 12, 2012$5.7 million · 65 kt wind · 13 events
- Tornadoes and Hail in New Mexico, June 12, 2012$367,000 · EF1 · 19 events
- Flash Flooding in New York, June 12, 201210 injured · $20,000 · 3 events
- Hail and Damaging Winds in Texas, June 12, 2012$140,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Texas, June 12, 2012$118,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Texas, June 12, 2012$120,000 · 1.75 in hail · 11 events
- Tornado and Flash Flood in Texas, June 12, 2012$36,000 · EF1 · 9 events
- Hail and Damaging Wind in New Mexico, June 12, 2012$34,000 · 2 in hail · 11 events
- Drought in Indiana, June 12 to 30, 201233 events
- Flash Flood and Damaging Wind in Mississippi, June 12, 2012$23,000 · 50 kt wind · 2 events
- Damaging Wind in Florida, June 12, 2012$20,000 · 55 kt wind · 1 event
- Flooding and Hail in Texas, June 12 to 13, 20122.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390110, 390111, 390112, 390113, 390114, 390115, 390116.